Arizona, 2008

Flash Flooding and Dust Storm in Arizona, July 10 to 11, 2008

July 10 to 11, 2008 · NWS PSR · 6 events in 3 counties and zones

Strong and locally damaging winds affected portions of South-central Arizona during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong and locally damaging winds affected portions of South-central Arizona during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 10, 10:25 AM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 10, 10:25 AM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1025 AM MST THU JUL 10 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM APPROACHING FROM THE SOUTHEAST WILL BRING AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TO THE ENTIRE AREA
TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE BY LATE THIS
AFTERNOON AND TONIGHT...ESPECIALLY OVER THE CENTRAL TO WESTERN
ARIZONA DESERT AREAS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH SATURDAY. TEMPERATURES WILL COOL TO WELL BELOW
AVERAGE FOR JULY BY FRIDAY WITH INCREASING MOISTURE...THEN GRADUALLY
INCREASE NEXT WEEK AS MOISTURE LEVELS AND THE CHANCE OF SHOWERS AND
THUNDERSTORMS DECREASE.

&&

.DISCUSSION...
IT STILL LOOKS AS IF THERE WILL BE A SIGNIFICANT OUTBREAK OF SHOWERS
AND THUNDERSTORMS OVER OUR AREA THIS AFTERNOON AND TONIGHT AS THE
LOW PRESSURE SYSTEM FROM THE SOUTHEAST MOVES INTO OUR AREA. SEVERE
THUNDERSTORMS WITH STRONG GUSTY DAMAGING WINDS ARE POSSIBLE
ESPECIALLY FROM THE CENTRAL TO WESTERN DESERT AREAS INCLUDING
WESTERN MARICOPA COUNTY...LA PAZ COUNTY AND PORTIONS OF YUMA COUNTY.
LOCALLY HEAVY RAIN IS ALSO A CONCERN WITH AN INCREASING FLASH FLOOD
POTENTIAL. EXPECT THE THUNDERSTORMS THAT DEVELOP IN LA PAZ AND YUMA
COUNTIES TO DEVELOP WEST OVER RIVERSIDE AND IMPERIAL COUNTIES
TONIGHT.

WE WILL COORDINATE WITH SPC FOR THE POSSIBILITY OF A SEVERE
THUNDERSTORM WATCH FOR THE AFOREMENTIONED AREA WHERE SEVERE
THUNDERSTORMS ARE POSSIBLE. WE WILL ALSO COORDINATE THE POSSIBILITY
OF A FLASH FLOOD WATCH FOR LATE THIS AFTERNOON AND TONIGHT WITH
SURROUNDING OFFICES.

PREVIOUS DISCUSSION...
LATEST 00Z PROGS CONTINUED TO AGREE THAT A SIGNIFICANT MOISTURE
INCREASE IS IMMINENT...AS THE AFOREMENTIONED INVERTED TROF SLOWLY
MOVES NWWD AND INTO AZ TODAY...AND THEN SETTLES OVER AZ FRIDAY. BOTH
THE NAM AND GFS FORECAST 850MB DEWPOINTS OF 14C AND ABOVE TO SPREAD
ACROSS MOST OF SW AND SCNTRL AZ BY 12Z FRIDAY...AND PWAT VALUES RISE
TO OVER 2 INCHES OVER PORTIONS OF THE LOWER AZ DESERTS AS WELL. WITH
THE UPPER HIGH CENTERED NORTHWEST OF AZ...A GOOD EAST/NORTHEAST
STEERING FLOW WILL BE IN PLACE BOTH TODAY AND FRIDAY. AIRMASS SHOULD
BE QUITE UNSTABLE TODAY...WITH LIFTED INDICES FORECAST TO BE WELL
BELOW MINUS 2 OVER THE CENTRAL DESERTS. SO FOR TODAY AT
LEAST...SEVERAL FACTORS APPEAR TO BE COMING TOGETHER TO PRODUCE AN
ACTIVE AFTERNOON/EVENING. GOOD DYNAMICS AND DEFORMATION ALOFT ASSOCD
WITH THE INVERTED TROF...FAVORABLE THERMODYNAMICS...AND GOOD ELY
STEERING FLOW. AS SUCH WE WILL CONTINUE TO CALL FOR HIGH POPS ACROSS
THE CWA TODAY...WITH VALUES OF 50 PLUS OVER SOUTHCENTRAL AZ THIS
EVENING. GIVEN THE HIGH PWAT IN THE ATMOSPHERE THERE WILL BE
POTENTIAL FOR FLASH FLOODING...BUT WILL LET THE DAY SHIFT EVALUATE
THINGS FURTHER...AND TRY TO FINE TUNE THE EXACT TIMING AND LOCATION
OF THE BEST FLOODING POTENTIAL.

AS THE MOISTURE AND CLOUDS INCREASE...TEMPS WILL LOWER
NOTICEABLY...WITH FRIDAY TO BE THE COOLEST DAY THIS WEEK...MOST
LIKELY. EXPECT HIGHS OVER THE LOWER DESERTS FRIDAY TO DROP INTO THE
90S MANY PLACES...WE WILL FORECAST 96 FOR PHOENIX SKY HARBOR. MET
MOS GUIDANCE FOR PHOENIX ACTUALLY FORECAST A HIGH OF 88 FRIDAY. THIS
WOULD BE NICE TO SEE...BUT MOST LIKELY IT IS MUCH TOO COOL. WE WOULD
NEED OVERCAST SKIES ALL DAY ALONG WITH OFF AND ON SHOWERS TO KEEP
THE HIGH THAT LOW...AND THAT PROBABLY WILL NOT HAPPEN. WITH THE
COOLER TEMPS FRIDAY...ATMOSPHERE SHOULD BE A BIT MORE ON THE STABLE
SIDE...AND THERE WILL BE LESS OF A THREAT FOR INTENSE THUNDERSTORMS
WITH VERY HEAVY RAIN. STILL...GIVEN THE HIGH PWAT OVER THE
AREA...LOCALLY HEAVY RAIN IS STILL A POSSIBILITY. WE WILL CONTINUE
TO ADVERTISE CHANCE POPS ACROSS THE ENTIRE CWA FRIDAY AFTN/EVE WITH
GOOD CHANCES OVER SOUTH-CENTRAL AZ.

INVERTED TROF IS FORECAST TO PUSH NORTH AND INTO NWRN AZ/SRN CA ON
SATURDAY...AND THE STEERING FLOW SHIFTS MORE TO THE SSE. AS THE WAVE
PASSES BY...AIRMASS BEGINS TO DRY A BIT AND WE SHOULD SEE A BIT MORE
SUNSHINE. POPS WILL DECREASE A BIT AND THE FOCUS FOR THE MOST
SIGNIFICANT PRECIP WILL SHIFT INTO SOUTH-CENTRAL AZ. FOR SATURDAY WE
WILL HAVE A CHANCE FOR AFTN/EVE STORMS FROM MARICOPA COUNTY
EASTWARD...WITH A SLIGHT CHANCE OVER THE WESTERN CWA. TEMPS SHOULD
RISE SLIGHTLY...BUT HIGHS WILL REMAIN BELOW SEASONAL NORMALS.

DURING THE EXTENDED PERIOD...PROGS CONTINUE TO AGREE THAT A STANDARD
MONSOONAL WEATHER PATTERN WILL SET UP OVER THE DESERT SOUTHWEST.
UPPER HIGH WILL SHIFT INLAND AND FOCUS TO THE NORTH AND EAST OF
PHOENIX...GIVING A FLOW ALOFT ANYWHERE FROM THE SE TO THE SW.
MOISTURE REMAINS IN PLACE THRU THE PERIOD...ESPECIALLY ACROSS
SOUTH-CENTRAL AZ. AS SUCH A STANDARD MONSOON FORECAST WILL REMAIN IN
EFFECT SUNDAY THRU WEDNESDAY...WITH A CHANCE FOR AFTN/EVE SHOWERS
AND THUNDERSTORMS ACROSS MAINLY SOUTH-CENTRAL AZ...AND A SLIGHT
CHANCE OVER THE WESTERN DESERTS/SERN CA. VERY LATE IN THE
PERIOD...FROM TUESDAY EVENING INTO WED...GFS DOES SUGGEST THAT
TROFFING WILL INCREASE ALONG THE WEST COAST AND SWLY FLOW ALOFT WILL
STRENGTHEN AND START TO DRY OUT SERN CA AND FAR SWRN AZ. IN A NOD TO
THIS...HAVE LOWERED POPS WEDNESDAY INTO SINGLE DIGITS FROM THE CO
RIVER WESTWARD...BUT LEFT A SLIGHT CHANCE OVER THE HIGHER TERRAIN OF
CA ZONE 30.

&&

.AVIATION...
PHX AREA...
POTENT WEATHER SYSTEM WILL MOVE INTO ARIZONA FROM MEXICO TODAY. MANY
FACTORS WILL COME TOGETHER WHICH WILL LIKELY BRING ABOUT AN ACTIVE
AFTERNOON/EVENING ACROSS PHOENIX. CU/TCU WILL LIKELY BEGIN
DEVELOPING BY 20Z N/E OF PHX...WITH ACTIVITY INCRG OVER THE VALLEY
BY 00Z-ISH. WITH A RATHER MOIST ENVIRONMENT...THIS MAY BE ONE OF
THOSE SITUATIONS WHERE STORM POP AROUND/OVER THE CITY INSTEAD OF
BODILY MOVING IN FROM THE SURROUNDING MOUNTAINS /THOUGH THAT WILL
STILL BE A POSSIBILITY/. EVENING TSTMS WILL GIVE-WAY TO SHWRS THAT
WILL PERSIST INTO FRIDAY MORNING.

SW AZ/SE CA...INCLUDING KBLH...KIPL...AND KYUM...
DEBRIS CLOUDS WILL REMAIN ACROSS THE AREA INTO THE AFTERNOON HOURS.
WEATHER SYSTEM MOVING FROM MEX TO AZ TODAY. SW AZ/SE CA WILL LIKELY
BE ON THE FRINGE OF THE MOST ACTIVE WEATHER AREA. TSTMS CHANCES NOT
HIGH ENOUGH AT THIS TIME TO INCLUDE SPECIFIC MENTION IN
TAFS...THOUGH GOOD ENOUGH FOR A PROB30. MAY SEE A REPEAT OF
YESTERDAY...THAT IS TSTMS DEVELOP NE OF KBLH/KYUM AND MOVE TO THE
SW. POSSIBLE THAT SCT SHWRS WILL BE PREVALENT HEADING INTO FRIDAY
MORNING...BUT AGAIN THIS AREA WILL BE ON THE WESTERN FRINGES OF
ACTIVE WEATHER.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
RH LEVELS WILL BEGIN TO SLOWLY DECREASE AS TEMPERATURES INCREASE
SATURDAY...AS A LOW PRESSURE SYSTEM SLOWLY LIFTS TOWARD THE CENTRAL
CONUS. NO SHARP DRYING TREND EXPECTED THOUGH...SO THIS WILL BE A
SLOW TAPER-OFF. RAIN CHANCES WILL HOLD INTO EARLY NEXT WEEK. IN
SHORT...A FAIRLY TYPICAL MID-SUMMER FORECAST FOR THE AREA.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS/CB
AVIATION...INIGUEZ
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Jul 10, 6:31 AM MST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
631 AM MST THU JUL 10 2008

AZZ021>023-026>028-110100-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
631 AM MST THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A GOOD CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS. THE STRONGER THUNDERSTORMS HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO FLOODING OF
ROADS...STREAMS AND OTHER LOW LYING AREAS. IN ADDITION...STRONG GUSTY
WINDS GREATER THAN 40 MPH...BLOWING DUST...AND DEADLY CLOUD TO GROUND
LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS...SOME
WITH HEAVY RAINFALL...FRIDAY THROUGH SATURDAY. SOME OF THE HEAVIEST
RAINFALL WILL LIKELY OCCUR FRIDAY AFTERNOON AND EVENING...AND MAY
LEAD TO FLOODING OF ROADS...STREAMS AND LOW LYING AREAS. THE STRONGER
THUNDERSTORMS MAY ALSO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...AS
WELL AS SOME BLOWING DUST AND DANGEROUS CLOUD TO GROUND LIGHTING.
THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-110100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
631 AM MST THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A GOOD CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS OVER SOUTHERN GILA COUNTY. SOME OF THE STORMS MAY
PRODUCE HEAVY RAINFALL... WHICH COULD LEAD TO FLOODING OF AREA
ROADS...STREAMS AND OTHER LOW LYING AREAS. THE STRONGER STORMS MAY
ALSO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...ALONG WITH DEADLY
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. THE BEST CHANCES FOR
STRONG THUNDERSTORMS WITH HEAVY RAIN WILL BE FRIDAY THROUGH SATURDAY.
HEAVY RAIN MAY PRODUCE FLOODING OF AREA ROADS...STREAMS...WASHES AND
OTHER LOW LYING AREAS. THE STRONGER STORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS IN EXCESS OF 40 MPH...AS WELL AS DANGEROUS CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-110100-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
631 AM MST THU JUL 10 2008 /631 AM PDT THU JUL 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE AN INCREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS...WITH THE BEST CHANCES DURING THE EVENING HOURS
TONIGHT. SOME OF THE STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO LOCAL FLOODING OF AREA
ROADS...STREAMS AND WASHES. IN ADDITION...THE STRONGER STORMS MAY
PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH...AS WELL AS AREAS OF BLOWING
DUST AND SAND...AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ON FRIDAY...AND SOME OF THE STRONGER STORMS
MAY PRODUCE LOCALLY HEAVY RAINFALL. THE HEAVY RAIN COULD LEAD TO
LOCAL FLOODING OF AREA ROADS...STREAMS AND WASHES. THE STRONGER STORMS
COULD ALSO PRODUCE STRONG GUSTY WINDS IN EXCESS OF 40 MPH AS WELL AS
SOME BLOWING DUST AND SAND. THERE WILL BE A CONTINUED SLIGHT CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS SATURDAY
THROUGH THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRECKENRIDGE

The radar

The Phoenix radar (KIWA), 16 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 dust storm. Local standard time, as filed.

Dust Storm, Southwest Deserts

When
July 10, 3:40 PM MST to 5:00 PM MST
Where
Southwest Deserts forecast zone
Reported by
Trained Spotter

Strong winds resulted in widespread areas of blowing dust. Spotters reported visibility at or below 1/4 mile at Tacna, Ligurta and Wenden.

Thunderstorm Wind, Maricopa

When
July 10, 6:30 PM MST to 8:45 PM MST
Where
Maricopa County, 1.73 mi W of Buckhorn to 1.34 mi ESE of Papago Aaf Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
33.420, -111.750

Winds caused power outages and property damage due to microburst winds as high as 65 mph. Winds blew down a tree near 78th Street and McDonald which damaged a covered parking structure.

Thunderstorm Wind, Maricopa

When
July 10, 7:15 PM MST to 7:25 PM MST
Where
Maricopa County, 2.42 mi N of Skyway Vlg
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.535, -111.627

Wind speed measured at 68 mph at Bush Highway and Usery Pass Road. According to radar, these storms were moving west at about 35 mph.

Thunderstorm Wind, Pinal

When
July 10, 7:27 PM MST to 7:40 PM MST
Where
Pinal County, 1 mi E of Apache Jct to 1.15 mi W of Palm Spgs
Measured
77 kt (89 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
33.420, -111.533

Spotters in two locations in Apache Junction had gusts to 67 and 89 mph.

Flash Flood, Maricopa

When
July 10, 8:40 PM MST to 11:08 PM MST
Where
Maricopa County, 1.5 mi SSW of Sunnyslope to 0.9 mi NNE of Helena
Cause
Heavy Rain
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
33.560, -112.090

Streets and highways became flooded and some road closures were reported after rainfall rates exceeded 2 inches per hour in the heaviest storms. One spotter in East Mesa had a total of 2.50 inches.

Flash Flood, Pinal

When
July 10, 11:45 PM MST to July 11, 1:00 AM MST
Where
Pinal County, Magma to 4.09 mi N of Valley Farms
Cause
Heavy Rain
Property damage
$500,000
Reported by
Mesonet
Coordinates
33.130, -111.500

Flooding caused the closure of state route 79 after heavy rain moved through the area. The gage at Magma recorded a storm total of 2.99 inches from the evening of the 10th into the early morning hours on the 11th of July.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108065, 107486, 115948, 107489, 108071, 125583.